MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. CADENCE SIZE 2 INSERT TRIAL. 6MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

ASCENSION ORTHOPEDICS, INC. CADENCE SIZE 2 INSERT TRIAL. 6MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 10206206
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/05/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an ankle joint replacement surgery, one of the plastic rails of the cadence size 2 insert trial.6mm that fit into the tibial component broke off and was recovered.The device was handled inside the patient.The procedure was able to be completed with the same device.Surgery was not delayed.Patient was not harmed.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: the product has not been received at the aus site for evaluation and photographs were not provided, so the complaint could not be confirmed.The following investigative actions were performed.Refer to the respective tasks for further detail.Complaint history review: the complaint history review identified no similar reported events for this device nor for the same product lot.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.The complaint alleges no injury to the patient nor a delay during surgery.As the product lot number was not reported, it could not be determined whether the device met manufacturing specifications upon release for distribution.It was determined that the device likely contributed to the reported event as the most probable cause for the breakage is wear due to normal use.The insert trial is a reusable instrument expected to be used across multiple surgeries.The insert trial is made of plastic and is used to determine the size and fit of the tibial insert to be implanted.Review of previous complaints for similar devices showed that if the insert trial were misaligned within the tibial tray slot and then impacted, the edges and surfaces of the trial in contact with the metal slot could be damaged.Based on this investigation, the need for corrective action is not indicated as no non-conformances or product deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Additional Manufacturer Narrative
D4, h3, h6: the product was received at the aus site for evaluation.The complaint was confirmed.The following investigative actions were performed.Refer to the respective tasks for further detail.Complaint history review: the complaint history review identified no similar reported events for this device nor for the same product lot.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Dhr/batch record review: identified no issues or manufacturing abnormalities which could have caused or contributed to the reported event.This review determined that the device met manufacturing specifications upon release for distribution.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Visual inspection: evaluation of the returned device confirmed that the most probable cause for the breakage is wear due to normal use.Evaluation of the returned insert trial suggests that the tabs of the device were damaged during insertion and impaction within the tibial tray slot, causing the edges and surfaces of the trial in contact with the metal slot of the tibial tray to be damaged.The complaint alleges no injury to the patient nor a delay during surgery.It was determined that the device likely contributed to the reported event as the most probable cause for the breakage is wear due to normal use.The insert trial is a reusable instrument expected to be used across multiple surgeries.The insert trial is made of plastic and is used to determine the size and fit of the tibial insert to be implanted.Review of previous complaints for similar devices showed that if the insert trial were misaligned within the tibial tray slot and then impacted, the edges and surfaces of the trial in contact with the metal slot could be damaged.Based on this investigation, the need for corrective action is not indicated as no non-conformances or manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.
 
Event or Problem Description
It was reported that, during an ankle joint replacement surgery, one of the plastic rails of the cadence size 2 insert trial.6mm that fit into the tibial component broke off prior to use in the patient.The procedure was able to be completed with the same device.Surgery was not delayed.Patient was not harmed.

Brand Name
CADENCE SIZE 2 INSERT TRIAL. 6MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15113284
Report Number3002788818-2022-00051
Device Sequence Number5874680
Product Code LXH
UDI-Device Identifier10381780241010
UDI-Public10381780241010
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT.
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10206206
Device Catalogue Number10206206
Device Lot NumberQJ0582
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2022
Supplement Date Received by Manufacturer09/06/2022
11/08/2022
Initial Report FDA Received Date07/27/2022
Supplement Report FDA Received Date09/07/2022
11/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown